Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 140, NWS Houston/Galveston, TX

July 21, 20126 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 21, 2012, 9:21 PM CDT for 6 counties in Texas. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2012, 9:21 PM CDT (02:21 UTC)
Expired
Jul 21, 2012, 10:15 PM CDT
In force
54 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Madison County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 180 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:37 PM CDTTSTM WND DMGGroveton, TXNUMEROUS TREES DOWN ACROSS TOWN AND POWER OUTAGES.
Jul 21, 10:15 PM CDTTSTM WND DMG1 Nw Point Blank, TXTREES DOWN NEAR FM980.
Jul 21, 10:20 PM CDTTSTM WND DMGPoint Blank, TXPOWERLINES DOWN AND TRANSFORMERS BLOWN IN POINT BLANK.
Jul 21, 10:25 PM CDTTSTM WND DMG6 Se Onalaska, TXTREES DOWN IN BLANCHARD ALONG FM 2457.
Jul 21, 10:25 PM CDTTSTM WND DMGOnalaska, TXTREES DOWN IN ONALASKA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4517 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4517 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS54 KHGX 220221
SVRHGX
TXC225-313-373-407-455-471-220315-
/O.NEW.KHGX.SV.W.0140.120722T0221Z-120722T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
921 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
  EXTREME EAST CENTRAL MADISON COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN POLK COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
  TRINITY COUNTY IN SOUTHEAST TEXAS...
  NORTHEASTERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1015 PM CDT

* AT 916 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  CROCKETT TO 12 MILES NORTH OF GROVETON TO DIBOLL...OR ALONG A LINE
  EXTENDING FROM 37 MILES SOUTHEAST OF PALESTINE TO 36 MILES
  SOUTHWEST OF NACOGDOCHES TO 14 MILES SOUTHWEST OF LUFKIN...AND
  MOVING SOUTHWEST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
  DAMAGING WINDS. THESE STORMS KNOCKED DOWN TREES IN THE NORTHERN 
  PORTIONS OF TRINITY COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  TRINITY...ONALASKA...GROVETON...LOVELADY...RIVERSIDE...
  POINT BLANK AND OAKHURST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

IF ON OR NEAR LAKE LIVINGSTON...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... 
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW.  DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3129 9505 3121 9486 3115 9485 3113 9479
      3059 9503 3078 9580 3131 9544
TIME...MOT...LOC 0216Z 24DEG 23KT 3126 9539 3124 9508 3116 9488 

$$

!KP!
1 follow-up statement
120 
WWUS54 KHGX 220303
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1003 PM CDT SAT JUL 21 2012

TXC313-220325-
/O.CAN.KHGX.SV.W.0140.000000T0000Z-120722T0315Z/
MADISON TX-
1003 PM CDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL
MADISON COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE SHIFTED EAST 
ADN REMOVED THE THREAT OF SEVERE WEATHER FROM MADISON COUNTY. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3117 9498 3107 9482 3060 9503 3067 9536
      3074 9565 3123 9521
TIME...MOT...LOC 0301Z 22DEG 27KT 3113 9522 3098 9521 3078 9509 

$$

TXC225-373-407-455-471-220315-
/O.CON.KHGX.SV.W.0140.000000T0000Z-120722T0315Z/
TRINITY TX-POLK TX-HOUSTON TX-SAN JACINTO TX-WALKER TX-
1003 PM CDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT FOR TRINITY...NORTHWESTERN POLK...EXTREME SOUTHEASTERN HOUSTON...
NORTHWESTERN SAN JACINTO AND NORTHEASTERN WALKER COUNTIES...

AT 959 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15
MILES NORTHEAST OF TRINITY TO 7 MILES SOUTHWEST OF GROVETON TO
ONALASKA...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST OF
CROCKETT TO 27 MILES NORTHEAST OF HUNTSVILLE TO 10 MILES NORTHWEST
OF LIVINGSTON...MOVING SOUTHWEST AT 30 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THE DAMAGING WINDS.

NUMEROUS REPORTS OF TREES DOWN IN HOUSTON AND TRINITY COUNTY HAVE 
BEEN REPORTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TRINITY...ONALASKA...GROVETON...RIVERSIDE...POINT BLANK AND
OAKHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

IF ON OR NEAR LAKE LIVINGSTON GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM.  IF YOU CAN HEAR THUNDER... YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.  
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3117 9498 3107 9482 3060 9503 3067 9536
      3074 9565 3123 9521
TIME...MOT...LOC 0259Z 22DEG 27KT 3113 9522 3098 9521 3078 9509 

$$

!KP!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:19 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 7:19 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 PM CDT SAT JUL 21 2012

.DISCUSSION...
HIGH CAPE ENVIRONMENT OVER THE NORTHERN ZONES TONIGHT AND JUST
NORTHEAST OF THE CWA 4000 J/KG CAPE WAS PRESENT. MODEL PROFILES
INDICATE THE INSTABILITY WILL TAPER OFF TO THE SOUTHWEST BUT STILL
SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN
CWA. DCAPE OF 1300-1500 SO PRIMARY THREAT SHOULD BE DAMAGING WINDS
AND POSSIBLY HAIL FOR THESE NORTHERN AREAS. SEABREEZE/OUTFLOW
SPREADING WEST FROM GALVESTON BAY AREA AND THE SW LA CLUSTER OF
STORMS. THIS SHOULD LEAVE A NORTH TO SOUTH BOUNDARY FOR THE
STORMS TO MOVE SOUTH ALONG AND POTENTIALLY ENHANCE DEVELOPMENT.
STORMS HAVE BEGUN TO DEVELOP A COLD POOL AROUND CARTHAGE AREA IN
NETX WHICH SHOULD MAINTAIN SOUTHWARD DEVELOPMENT...FARTHER WEST
THOUGH THE COLD POOL IS SLOWER TO FORM AND SO ALSO HAVE STRONG
CONCERNS FOR A HEAVY RAINFALL THREAT. IF THE RAINFALL PANS OUT
WILL PROBABLY HAVE A FOG THREAT UP NORTH AS WELL TOWARD MORNING.
MUCH LESS INSTABILITY WILL BE PRESENT OVER THE I-10 CORRIDOR
SOUTHWARD TONIGHT SO AFTER COORDINATION WITH SPC HAVE KEPT THE
HOUSTON TO COLUMBUS AREA SOUTHWARD OUT OF THE WATCH AT LEAST FOR
NOW BUT AFTER 11 PM THIS MAY NEED REVISITING IF STORMS DRIVE SOUTH
FASTER. HAVE UPDATED GRIDS FOR THESE ISSUES AND SENT A FULL
UPDATE.
45/41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  76  93  76 /  40  20  20  20  10
HOUSTON (IAH)              77  92  77  93  78 /  40  40  40  30  10
GALVESTON (GLS)            81  90  81  88  81 /  40  40  40  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Jul 21, 6:30 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT SAT JUL 21 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
630 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AFTERNOON HEATING AND A MOIST UNSTABLE ATMOSPHERE WILL
COMBINE TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
NORTHEAST OF A LINE FROM BRENHAM TO BAY CITY. GREATER COVERAGE IS
EXPECTED NORTHEAST OF A LINE FROM COLLEGE STATION TO JAMAICA
BEACH. THERE IS A SLIGHT RISK FOR A SEVERE THUNDERSTORM FOR PARTS
OF TRINITY AND POLK COUNTIES THIS AFTERNOON AND TONIGHT. THE
PRIMARY THREAT WILL BE WIND GUSTS OF 50 TO 60 MPH NEAR THE
STRONGER STORM WITH HALF INCH TO PENNY SIZE HAIL A SECONDARY
CONCERN. AFTERNOON HEAT INDICES WILL RISE TO BETWEEN 100 AND 105
ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN POLK...TRINITY AND POSSIBLY HOUSTON COUNTIES SHOULD
BE ALERT FOR POSSIBLE ACTIVATION. ELSEWHERE SPOTTER ACTIVATION IS
NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:34 PM CDTSevere Thunderstorm WarningHGXHouston, Polk, Trinity56 min
Jul 21, 8:56 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity64 min
Jul 21, 9:58 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto47 min
Jul 21, 10:14 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker61 min
Jul 21, 10:40 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto50 min
Jul 21, 10:53 PM CDTSpecial Weather StatementHGXHarris, Liberty, Montgomery67 min
Jul 22, 6:34 AM CDTAreal Flood AdvisoryHGXPolk62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.